Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Wilmington, OH

September 4, 20174 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 4, 2017, 10:41 PM EDT for 4 counties in Ohio. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2017, 10:41 PM EDT (02:41 UTC)
Expired
Sep 4, 2017, 11:03 PM EDT
In force
22 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Darke County, OH, Miami County, OH, Montgomery County, OH, Preble County, OH

The radar

The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS51 KILN 050241
SVRILN
OHC037-109-113-135-050315-
/O.NEW.KILN.SV.W.0236.170905T0241Z-170905T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
1041 PM EDT MON SEP 4 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northern Preble County in west central Ohio...
  Southeastern Darke County in west central Ohio...
  Northwestern Montgomery County in west central Ohio...
  Southwestern Miami County in west central Ohio...

* Until 1115 PM EDT.

* At 1041 PM EDT, a severe thunderstorm was located near New Madison,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Trotwood, Englewood, West Milton, Arcanum, Lewisburg, New Paris,
  New Madison, Clayton, Union, Brookville, Phillipsburg, Eldorado,
  Verona, West Manchester, Potsdam, Gordon, Ithaca, Castine, Oklahoma
  and Interstate 70 at US Route 127.

This includes I-70 in Ohio between mile markers 1 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3983 8481 4000 8473 3995 8428 3975 8432
      3980 8482
TIME...MOT...LOC 0241Z 279DEG 46KT 3991 8472 

HAIL...<.75IN
WIND...60MPH
 
$$

KC
2 follow-up statements
070 
WWUS51 KILN 050253
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
1053 PM EDT MON SEP 4 2017

OHC037-109-113-135-050315-
/O.CON.KILN.SV.W.0236.000000T0000Z-170905T0315Z/
Preble OH-Darke OH-Montgomery OH-Miami OH-
1053 PM EDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR NORTHERN PREBLE...SOUTHEASTERN DARKE...NORTHWESTERN MONTGOMERY
AND SOUTHWESTERN MIAMI COUNTIES...

At 1053 PM EDT, a severe thunderstorm was located over Lewisburg,
moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Trotwood, Englewood, West Milton, Arcanum, Lewisburg, Clayton, Union,
Brookville, Phillipsburg, Eldorado, Verona, West Manchester, Potsdam,
Gordon, Ithaca, Castine, Oklahoma, Interstate 70 at US Route 127,
Pyrmont and Garland.

This includes I-70 in Ohio between mile markers 2 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3995 8428 3975 8432 3980 8482 3999 8460
TIME...MOT...LOC 0253Z 279DEG 46KT 3989 8452 

HAIL...<.75IN
WIND...60MPH
 
$$

KC
538 
WWUS51 KILN 050303
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
1103 PM EDT MON SEP 4 2017

OHC037-109-113-135-050313-
/O.CAN.KILN.SV.W.0236.000000T0000Z-170905T0315Z/
Preble OH-Darke OH-Montgomery OH-Miami OH-
1103 PM EDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PREBLE...SOUTHEASTERN
DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3995 8428 3975 8432 3980 8482 3999 8460
TIME...MOT...LOC 0302Z 279DEG 46KT 3987 8436 

$$

KC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 7:39 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 4, 7:39 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
739 PM EDT Mon Sep 4 2017

.SYNOPSIS...
Gusty southerly winds will continue to bring warm and humid
air into the region ahead of an approaching cold front. This
strong cold front will move through the area tonight, bringing
showers and thunderstorms. A few thunderstorms will linger early
on Tuesday. Much cooler temperatures and will return for the
second half of the workweek.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Latest surface analysis shows strong cold front from lower MI
across northern IL, MO into the central plains. 18Z ILN sounding
continues to show warm air aloft which will act to inhibit
convective development in the warm sector through the remainder
of this afternoon. Tightening pressure gradient has lead to
southwest wind gusts of 30 to 35 mph.

Strong surface cold front pushes into northwest Ohio by 00z
and across ILN/s FA tonight. Storms beginning to develop to our
northwest invof the frontal boundary. These storms will push
southeast along the front into ILN/s nw counties toward 00Z.

Models continue to show moderate instability developing in the
frontal axis. The best 0-6km shear is displaced north but
strong to severe storms will be possible on the overlap of
winds/instby where 30-35kt cross boundary flow is expected.

Organized storms will likely develop over ILN/s far nw counties
toward evening and then progress southeast tonight. Instability
will weaken but not totally diminish this evening. Storms will
have the potential of exceeding severe limits over west central
Ohio with damaging winds being the main threat. These storms
will encroach south into portions of east central Indiana and
central Ohio through the evening. Have continued categorical
pops for a few hours in the vicinity of the front.

Overnight lows to range from near 60 northwest to the mid 60s
southeast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Flow amplifies as mid level trof digs south into the Great Lakes
Tuesday/Tuesday night. This will act to slow up the frontal
progression. Therefore, have kept lingering chances for pcpn
in the southeast. Any storms that develop should be moving out
of the region during the afternoon. Cool temperatures will only
reach highs from the lower 70s northwest to the mid 70s
southeast.

Expect decreasing clouds Tuesday night, with cool lows in the
upper 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A very amplified weather pattern will be in place across the CONUS
at the start of the extended period on Wednesday. A large and deep
upper trough will extend from near James Bay into the middle
Mississippi Valley region, with northerly boundary layer flow
setting up on the eastern edge of a surface high over the plains.
The cold front that is forecast to move through the area on Tuesday
should be well east of the area by Wednesday, but chances for
precipitation will not be over. It appears that there will be two
shortwave troughs rotating through the Ohio Valley at relatively
favorable diurnal timing, which should spark some showers
(especially during the afternoon) -- with relatively steep low-level
lapse rates developing. 850mb temperatures should be at their
coldest on Wednesday afternoon (4C-6C) but a sharper shortwave on
Thursday will help make up the difference. Overall, PoPs were not
changed much from the previous forecast (since coverage should still
remain generally scattered) but confidence in the chance of showers
does continue to increase. With the cold advection through this
period, it should result in a couple of relatively cool days, with
max temps in the upper 60s -- well below normal for early September.

Heights will begin rising quickly on Thursday night into Friday, as
the broad trough moves out of the middle section of the CONUS. As
this occurs, surface high pressure will move east into the region,
with drier conditions expected through at least Sunday. This pattern
favors a switch to weak southerly flow and a gradual warming trend,
though temperatures are still likely to remain a little below normal
even through the warmer days on Sunday and Monday.

As of now, it is far too early to discuss any possible scenarios
from tropical systems over the Atlantic.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Thunderstorms which have developed in the favorable zone of
ascent ahead of a cold front have pushed into northwest Ohio and
central Indiana. The airmass ahead of these storms in the warm
sector remains capped which is acting to inhibit convective
development. Therefore, expect storms to hold off until the
favorable lift associated with the frontal boundary develops
late this evening.

Have a period of MVFR CIGs develop with IFR vsbys during the
most favorable period of storms late this evening. The strong
cold front to push southeast through the TAF sites overnight,
with storms ending and winds shifting to the west-northwest.
A period of MVFR CIGS may lag the front with an improvement
to VFR early Tuesday.

Tightening pressure gradient has lead to southwest wind gusts
of 20 to 25 kts which will diminish to 10 to 15 kts and then
shift to the northwest tonight behind the front. Northwest
winds may gust up to 20 kts on Tuesday.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Sep 4, 5:20 AM EDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
520 AM EDT Mon Sep 4 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-050930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
520 AM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible tonight. The main threat
is damaging wind gusts. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Sep 4, 9:48 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
948 PM EDT MON SEP 4 2017

INZ050-050215-
Wayne IN-
948 PM EDT MON SEP 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY UNTIL 1015
PM EDT...

At 948 PM EDT, radar indicated a strong thunderstorm 7 miles
northwest of Hagerstown, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Hagerstown, Fountain City, Franklin, Greens Fork, Economy and
Williamsburg.

This includes I-70 in Indiana near mile marker 151.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4000 8520 4001 8488 3987 8488 3992 8520
TIME...MOT...LOC 0148Z 273DEG 34KT 4000 8524
Special weather statement, Sep 4, 9:53 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
953 PM EDT MON SEP 4 2017

OHZ042-050230-
Darke OH-
953 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN DARKE COUNTY
UNTIL 1030 PM EDT...

At 953 PM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles north of Union City to near Fountain City,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Greenville, Union City, Ansonia, Rossburg, Palestine, Brock, State
Route 47 at US Route 127, Sharps Crossing, Rose Hill, Cosmos and
Sharpeye.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8481 4031 8480 4031 8451 4001 8471
TIME...MOT...LOC 0153Z 266DEG 24KT 4029 8482 4001 8500
Special weather statement, Sep 4, 10:10 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1010 PM EDT MON SEP 4 2017

INZ050-OHZ042-043-051-060-061-050245-
Wayne IN-Montgomery OH-Darke OH-Shelby OH-Preble OH-Miami OH-
1010 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
SOUTHERN SHELBY...NORTHERN PREBLE...DARKE...NORTHWESTERN MONTGOMERY
AND MIAMI COUNTIES UNTIL 1045 PM EDT...

At 1009 PM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles northeast of Ansonia to near New Madison to
near Centerville, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Richmond, Troy, Sidney, Piqua, Greenville, Tipp City, Eaton, West
Milton, Centerville, Versailles, Covington, Arcanum, Newport,
Bradford, Lewisburg, New Paris, Pleasant Hill, Ansonia, New Madison
and Hardin.

This includes the following Interstates...
 I-70 in Indiana between mile markers 143 and 156.
 I-70 in Ohio between mile markers 0 and 19, and near mile marker
22.
 I-75 in Ohio between mile markers 70 and 92.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8480 4031 8466 4029 8408 3994 8422
      3976 8463 3978 8518
TIME...MOT...LOC 0209Z 277DEG 45KT 4029 8458 4001 8472 3983 8503

Hickman

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:53 PM EDTSpecial Weather StatementILNDarke37 min
Sep 4, 10:10 PM EDTSpecial Weather StatementILNDarke, Miami35 min
Sep 4, 10:13 PM EDTSevere Thunderstorm WarningILNDarke, Preble32 min
Sep 4, 10:20 PM EDTSevere Thunderstorm WarningILNDarke, Miami25 min
Sep 4, 10:26 PM EDTAreal Flood AdvisoryILNDarke, Preble3 hr
Sep 4, 10:42 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Miami33 min
Sep 4, 10:47 PM EDTSpecial Weather StatementILNPreble28 min
Sep 4, 11:01 PM EDTFlash Flood WarningILNPreble119 min
Sep 4, 11:13 PM EDTSpecial Weather StatementILNClark32 min
Sep 4, 11:24 PM EDTAreal Flood AdvisoryILNPreble111 min
Sep 5, 12:18 AM EDTSpecial Weather StatementILNButler27 min
Sep 5, 1:02 AM EDTSpecial Weather StatementILNMiami28 min
Sep 5, 1:24 AM EDTSpecial Weather StatementILNClinton, Warren36 min
Sep 5, 3:37 AM EDTSpecial Weather StatementILNAdams, Brown23 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.